Wyoming, 2022Winter Storm and Heavy Snow in Wyoming, January 4 to 7, 2022
January 4 to 7, 2022 · NWS CYS · 14 events in 14 counties and zones
Widespread frontally forced snowfall event across southeast Wyoming backed up against the South Laramie Range extending eastward along the Cheyenne Ridge leading to 6 to 12 inches of snow accumulation from Wheatland to Cheyenne and Pine Bluffs. Farther west, Laramie saw 8 inches of snow accumulation and Interstate 80 and 25 saw extended closures due to winter conditions.
Every event with a place to put it; 14 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 14
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Widespread frontally forced snowfall event across southeast Wyoming backed up against the South Laramie Range extending eastward along the Cheyenne Ridge leading to 6 to 12 inches of snow accumulation from Wheatland to Cheyenne and Pine Bluffs. Farther west, Laramie saw 8 inches of snow accumulation and Interstate 80 and 25 saw extended closures due to winter conditions.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Jan 4, 10:47 AM MST, 13 minutes earlier.
Area forecast discussion, Jan 4, 10:47 AM MST, 13 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
1047 AM MST Tue Jan 4 2022
.SHORT TERM...(Today - Wednesday)
Issued at 437 AM MST Tue Jan 4 2022
The stage is set for a significant bora-type high wind episode for
much of southeast Wyoming & the western Nebraska Panhandle through
the morning and early/mid afternoon hours. Impressive H5 flow will
be present today w/ a 90-100 knot mid-level jet directly overhead.
No shortage of flow aloft with deep 60+ knot flow reaching to near
3000 feet AGL over most of the CWA. Forecast soundings continue to
show significant low-level CAA, resulting in extremely steep near-
surface lapse rates aiding in mixing of the abundant flow aloft. A
high risk for mountain waves today with this type of flow over the
Laramie Range. Deep and intense downward omega is likely to spread
across virtually the entire CWA w/ the central Laramie Range being
the most favored for more significant gusts with a 4-6 mb pressure
gradient across the Laramie Range. Any trapped lee waves may yield
gusts around 75 MPH for Coleman/Bordeaux, but for the most part we
would expect most areas to see gusts 60-70 MPH. Despite strong CAG
to CPR gradients near 100 meters this morning, Arlington will most
likely not see the worst of this event with a somewhat unfavorable
pressure field for more enhanced gap flows, and this appears to be
reflected quite well by local probabilistic guidance showing a bit
more marginal high wind potential. Nonetheless, a strong signal is
present for all available sites with very high probabilities of 60
MPH winds or stronger at KCYS, peaking in the next few hours at or
around 15z. 50th percentile wind gusts from the NBM v4.1 show most
of the CWA seeing 50 knot gusts or stronger today, so warnings are
looking good. We also opted to upgrade the Watches to Warnings for
the northern Nebraska Panhandle, exception being Dawes county with
this being the edge of the stronger flow aloft. We also went ahead
and added our remaining Carbon County zones including Saratoga and
Baggs. A bit more marginal here, but with the GFS showing 50+ knot
flow within the mixed layer we felt it prudent to expand the High-
Wind Warning.
Winter weather becomes the primary focus as we head into Wednesday
and Wednesday night, but most particularly during the morning into
the early afternoon hours as a 150+ knot 250 mb jet interacts with
the 700 millibar cold front along an identical axis. Deep, intense
frontogenesis is anticipated w/ strong isentropic upglide expected
to take shape from the higher terrain of northern Albany County to
the southeast across Platte and Goshen counties and perhaps Scotts
Bluff and Banner counties as well. Nearly perfect juxtaposition of
these dynamic features, coupled with a very deep & moist dendritic
layer over the same area strongly suggests potential for snow fall
rates potentially exceeding 2 inches per hour. While this setup is
not expected to last long, as much as 8 to 12 inches of snow could
accumulate in just a few hours. Models have definitely locked onto
this potential band, but the envelope still shows variability with
location from as far north as Douglas to Harrison and as far south
as Cheyenne to Pine Bluffs. Even so, most guidance really hits the
bulk of Platte and Goshen counties hard including several high-res
models. We did nudge higher totals a bit further north from latest
NBM consensus given recent high-res models suggesting decent snow-
fall amounts impacting Douglas, Lusk, and perhaps even Chadron. We
have considerably lower confidence along the I-80 corridor as most
of the snow will fall post-fropa with northerly low-level upslope/
more meager moisture later Wed into Wed night. Still believe a few
areas will see 3-6 inches of snow though, but warning amounts will
be tough if not under the band earlier in the day. SREF plumes are
still showing a very large spread for CYS from just an inch or two
to upwards of a foot or more, but most of the clustering was still
in the neighborhood of 2-4 inches. No changes made to this portion
of the Winter Storm Watch, but did add another row of zones to the
north to include Converse/Niobrara/Sioux counties to account for a
jog northward in the high-res guidance. The mountains will do very
well in this setup w/ 2-3 feet of snow likely through Thursday, so
those zones have been upgraded to Warnings. While most of the low-
elevation areas of Carbon/Albany counties will likely not see much
snow, winds continuing to gust 40+ MPH on Wednesday could create a
problem with blowing snow, and some kind of winter headline may be
necessary for several zones not currently reflected.
.LONG TERM...(Wednesday Night - Monday)
Issued at 247 PM MST Mon Jan 3 2022
The extended forecast will consist of bitter cold temperatures and
accumulating snowfall to start, high winds, and then a modest warm
up. During the period of high winds for the extended forecast, we
can expect blowing snow to be an issue after the recent snowfall
ends. High winds appear likely for most of the extended forecast for
the wind prone corridors, with the exception being Sunday when a
cold front causes a brief reduction in temperatures and winds.
Temperatures should elevate once again to start next week. The CPC
is trending toward below average chances of precipitation, and above
average temperatures for the next 7-10 days.
Wednesday night will consist of high winds across the higher
terrain on our western forecast zones, and then spreading to the
summit by early Thursday. However, the main story will be the
continuing snowfall across the cwa that is not being handled well by
models at this time. The NAM/EC/GFS/Canadian all have different
scenarios for where snow banding will take place, and how long it
would occur. The GFS has the system hanging around the longest with
overrunning being the main feature from Wednesday night to
potentially early Thursday afternoon. The remaining guidance has the
snow showers ending much earlier for our cwa. Have trended with the
GFS for snow totals at this time, but curtailed snow totals near the
WY/CO border for now as there will be a steep cut off in snow totals
that has yet to be fine tuned by Hi-res guidance. Model guidance
trending with heavier snow totals remaining north of CYS near
Central Laramie Range/EAN/BRX, and stretching to the east toward BFF
and central NE. NCEP SREF CYS ensemble plumes have a mean snow total
focused in the 2-4 inch range, and GEFS CYS ensemble plumes have a
mean in the 4-5 inch range.
The weather system will be progressive, but the 12Z GFS has a narrow
swath of QPF totaling 0.4 to 0.9 inches in a nw to se arc from the
central Laramie Range toward central/southern NE Panhandle. The
arctic air mass will have advanced across the cwa earlier in the day
Wednesday, but is still likely to get hung up on the Laramie
Range/Front Range before lifting back to the north on Thursday. The
tricky part in the forecast with respect to not only snow
accumulation is where the frontogenesis may occur for a prolonged
period of time near and directly adjacent to the Laramie Range.
Several guidance members are not in alignment with respect to snow
bands developing synonymously with the the frontogenesis and 150-
165+kt jet streak that is progged to be in the vicinity between 0Z-
12Z Thursday. The GFS wants to bring winter headline criteria
snowfall to the area between 4-10 inches, whereas the EC is hovering
around 1-3 inches for the I-25/I-80 corridor.
Additional notes of concern will be the prolonged northwest flow
aloft combined with moisture for the mountain ranges where
orographic enhancement could very easily bring more than a 1-3+ feet
of snowfall as the GFS guidance hints at QPF totals of 2-2.5+ inches
over the Sierra Madre/Snowy Mountain ranges at elevations 9000 feet
and above.
Very cold air will infiltrate the area from Wednesday night through
Thursday morning. The snowfall for areas combined with the arctic
airmass has the potential to create overnight lows in the negative
single digits to negative teens. 700mb temperatures remain in the -
10C to -20C range across the cwa through 12Z Thursday. Furthermore,
wind gusts will remain elevated as winds at 700mb increase from
50kts to 75kts on Thursday. Lastly, the higher wind gusts will make
blowing snow become an issue for Thursday across portions of the
cwa. Snow ratios are likely to be in the 15:1 to 20:1 threshold, so
we are unlikely to have a wet snow as the dendrites will likely be
smaller.
The upper level pattern will transition to ridging aloft on Thursday-
Saturday, resulting in temperatures moderating to above freezing
thresholds east of the Laramie Range. Several shortwaves will eject
out of of the Pacific NW via a positively tilted longwave trough
pattern. Guidance continues to trend toward northwest flow aloft
Thu/Fri, creating the potential for any shortwave disturbance to
enhance orographic precipitation for the Snowy/Sierra Madre mountain
zones. However, high winds will also be present Thursday/Friday for
the wind prone corridors as gradients continue to remain steep.
700mb winds will elevate to 70+kt for the higher terrain. At this
time, subsidence doesn't appear to spread across the southern
foothills and high plains, so have limited the wind gusts for the
extended forecast on Thu afternoon through early Friday. Wind gusts
in the wind prone corridor of 65-85mph look possible. This will
assist will localized areas being warmer to the east of the Laramie
Range due to downslope effects. Breezy winds appear favorable for
the weekend across the area. Temperatures will remain above freezing
through the weekend for most locations east of the Laramie Range as
we trend toward a slight warm up for the area.
&&
.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1045 AM MST Tue Jan 4 2022
Widespread strong winds are the primary aviation concern today. All
terminals, with the exception of KCDR, will likely see gusts over 50
kts. Some terminals, notably KLAR and KAIA have already seen some of
these 50 kt gusts. Strong winds are expected to continue throughout
the afternoon hours. Winds should start to ease this evening.
Wyoming terminals should also expect LLWS this evening and into the
overnight hours.
Blowing snow at Wyoming terminals is also a concern today. KLAR
currently is reporting visibility reductions due UP. However, a
quick check of webcams near KLAR shows no precipitation, but rather
some blowing and drifting snow.
Looking ahead, the region's next winter storm is expected tomorrow
into Thursday. Widespread snow is expected which will likely lead to
poor visibility and low ceilings. IFR conditions will be likely at
all, or most terminals.
&&
.FIRE WEATHER...
Issued at 437 AM MST Tue Jan 4 2022
No fire weather concerns w/ colder temperatures & widespread snow.
&&
.CYS WATCHES/WARNINGS/ADVISORIES...
WY...High Wind Warning until 5 PM MST this afternoon for WYZ101-102-
104>111-113-115>119.
Winter Storm Watch from Wednesday morning through Thursday
morning for WYZ101-102-106>108-110-116>119.
Winter Storm Warning until 11 AM MST Thursday for WYZ112-114.
NE...High Wind Warning until 5 PM MST this afternoon for NEZ003-
019>021-054-055-095-096.
Winter Storm Watch from Wednesday morning through late Wednesday
night for NEZ019>021-054-055-096.
&&
SHORT TERM...CLH
LONG TERM...BW
AVIATION...SF
FIRE WEATHER...CLHHazardous weather outlook, Jan 4, 6:18 AM MST, 4 hours 42 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
618 AM MST Tue Jan 4 2022
NEZ002-003-019>021-054-055-095-096-WYZ101>119-051330-
Dawes County-Box Butte County-Scotts Bluff County-Banner County-
Morrill County-Kimball County-Cheyenne County-
Northern Sioux County-Southern Sioux County-
Converse County Lower Elevations-Niobrara County-
North Laramie Range-Ferris/Seminoe/Shirley Mountains-
Shirley Basin-Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-Central Carbon County-
North Snowy Range Foothills-Southwest Carbon County-
Sierra Madre Range-Upper North Platte River Basin-Snowy Range-
Laramie Valley-South Laramie Range-South Laramie Range Foothills-
Central Laramie County-East Laramie County-
618 AM MST Tue Jan 4 2022
This hazardous weather outlook is for portions of panhandle
Nebraska...east central Wyoming...south central Wyoming and
southeast Wyoming.
.DAY ONE...TODAY AND TONIGHT
High winds are likely today for much of southeast Wyoming and the
western Nebraska Panhandle. Expect dangerous travel conditions,
particularly for light weight and high profile vehicles. Numerous
High Wind Warnings are in effect. Please refer to the appropriate
products for more details.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
Widespread light to moderate snow is expected on Wednesday with a
more localized area of very heavy snow expected across Platte and
Goshen counties in Wyoming as well as Scotts Bluff and Banner
counties in western Nebraska. Snow may combine with gusty winds to
create dangerous travel conditions along and west of the Laramie
Range. Numerous Winter Storm Watches and Warnings are in effect.
Please refer to the appropriate products for more details.
.Spotter information statement...
Spotters are encouraged to report snowfall amounts or adverse
weather conditions to the National Weather Service in Cheyenne.
In the hours before
Local storm report, Jan 4, 10:00 AM MST, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
1000 AM MST TUE JAN 4 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0952 AM NON-TSTM WND GST 13 NE CENTENNIAL 41.44N 105.96W
01/04/2022 M59 MPH ALBANY WY MESONET
WYDOT SENSOR AT QUEALY DOME.
&&
TTLocal storm report, Jan 4, 10:20 AM MST, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
1020 AM MST TUE JAN 4 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0956 AM NON-TSTM WND GST 3 NW ELK MOUNTAIN 41.72N 106.45W
01/04/2022 M62 MPH CARBON WY MESONET
MESONET STATION WY19 2.9 NW ELK MOUNTAIN
(WYDOT).
0956 AM NON-TSTM WND GST 7 ESE ARLINGTON 41.55N 106.09W
01/04/2022 M64 MPH CARBON WY MESONET
MESONET STATION WY24 6.9 E ARLINGTON
(WYDOT).
0956 AM NON-TSTM WND GST 8 S SIBLEY PEAK 42.32N 105.05W
01/04/2022 M82 MPH PLATTE WY MESONET
MESONET STATION WY1 8.4 S SIBLEY PEAK
(WYDOT).
0952 AM NON-TSTM WND GST 1 NNW ARLINGTON 41.60N 106.21W
01/04/2022 M65 MPH CARBON WY MESONET
MESONET STATION KARL 0.6 NW ARLINGTON
(WYDOT).
0936 AM NON-TSTM WND GST 3 ESE ELK MOUNTAIN 41.67N 106.37W
01/04/2022 M80 MPH CARBON WY MESONET
MESONET STATION WY20 2.5 SE ELK MOUNTAIN
(WYDOT).
0926 AM NON-TSTM WND GST 5 NW ARLINGTON 41.64N 106.29W
01/04/2022 M58 MPH CARBON WY MESONET
MESONET STATION WY21 5.5 NW ARLINGTON
(WYDOT).
0906 AM NON-TSTM WND GST 7 NW ELK MOUNTAIN 41.75N 106.51W
01/04/2022 M58 MPH CARBON WY MESONET
MESONET STATION WY18 HALLECK RIDGE (WYDOT).
&&Local storm report, Jan 4, 10:29 AM MST, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
1029 AM MST TUE JAN 4 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1007 AM NON-TSTM WND GST 4 W LARAMIE 41.32N 105.67W
01/04/2022 M59 MPH ALBANY WY ASOS
ASOS STATION KLAR LARAMIE AIRPORT - LAR.
&&Local storm report, Jan 4, 10:31 AM MST, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
1031 AM MST TUE JAN 4 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1022 AM NON-TSTM WND GST SKYLINE 41.14N 106.58W
01/04/2022 M58 MPH CARBON WY MESONET
MESONET STATION KSKL SKYLINE (WYDOT).
&&Local storm report, Jan 4, 10:35 AM MST, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
1035 AM MST TUE JAN 4 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1025 AM NON-TSTM WND GST 2 E TORRINGTON 42.07N 104.15W
01/04/2022 M58 MPH GOSHEN WY ASOS
ASOS STATION KTOR TORRINGTON AIRPORT - TOR.
&&Local storm report, Jan 4, 10:36 AM MST, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
1036 AM MST TUE JAN 4 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1030 AM NON-TSTM WND GST 8 S CHUGWATER 41.65N 104.85W
01/04/2022 M62 MPH LARAMIE WY MESONET
MESONET STATION WY40 7.5 S CHUGWATER
(WYDOT).
&&Event by event
10 heavy snow, 3 winter weather, 1 winter storm. Local standard time, as filed.
Heavy Snow, Sierra Madre Range
- When
- January 4, 11:00 AM MST to January 7, 12:00 AM MST
- Where
- Sierra Madre Range forecast zone
- Reported by
- SNOTEL
- Coordinates
- 41.695, -106.931 (the zone’s center; the record gives no point)
Blackhall Mountain SNOTEL (Elev. 9820 feet) estimated 48 inches of snow accumulation over a multi-day period with 2.8 inches of snow water equivalent and snow to liquid ratios ranging from 15:1 to 18:1. Additional SNOTELs in the Sierra Madre Range at or above 8500 feet estimated 30 to 40 inches of snowfall over this period.
Heavy Snow, Snowy Range
- When
- January 4, 11:00 AM MST to January 7, 12:00 AM MST
- Where
- Snowy Range forecast zone
- Reported by
- SNOTEL
- Coordinates
- 41.675, -106.327 (the zone’s center; the record gives no point)
Brooklyn Lake SNOTEL (Elev. 10240 feet) estimated 41.4 inches of snow accumulation over a multi-day period with 2.3 inches of snow water equivalent and snow to liquid ratios of 18:1. Additional SNOTELs in the Snowy Range estimated 18 to 38 inches of snowfall over this period.
Winter Weather, Central Carbon County
- When
- January 5, 3:45 AM MST to 11:40 PM MST
- Where
- Central Carbon County forecast zone
- Reported by
- Public
- Coordinates
- 41.695, -106.931 (the zone’s center; the record gives no point)
Report of 4 inches of snow accumulation in Rawlins. Additionally, CO-OP observer 1 mile north-northwest of Rawlins measured 3.5 inches of snow.
Winter Weather, North Laramie Range
- When
- January 5, 5:00 AM MST to January 6, 12:00 AM MST
- Where
- North Laramie Range forecast zone
- Reported by
- SNOTEL
- Coordinates
- 42.253, -105.399 (the zone’s center; the record gives no point)
Windy Peak SNOTEL (Elev. 7900 feet) estimated 9 inches of snow accumulation with 0.5 inches of snow water equivalent and 18 to 1 snow to liquid ratios.
Heavy Snow, East Platte County
- When
- January 5, 5:55 AM MST to January 6, 12:00 AM MST
- Where
- East Platte County forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 42.133, -104.966 (the zone’s center; the record gives no point)
CoCoRaHS observer in Wheatland reported 9.3 inches of snow accumulation. Additional reports across East Platte County ranged from 4 to 12 inches including 12 inches in Chugwater. Interstate 25 was closed from Wheatland to Douglas due to winter conditions for over 24 hours.
Heavy Snow, Central Laramie Range and Southwest Platte County
- When
- January 5, 5:55 AM MST to January 6, 12:00 AM MST
- Where
- Central Laramie Range and Southwest Platte County forecast zone
- Reported by
- Public
- Coordinates
- 41.698, -105.127 (the zone’s center; the record gives no point)
Public reported 15 inches of snow accumulation 8 miles west of Chugwater. Additional reports across the Central Laramie Range vary from 10 to 12 inches including a CoCoRaHS observer 20 miles southwest of Wheatland with 11.7 inches.
Winter Storm, North Snowy Range Foothills
- When
- January 5, 6:00 AM MST to January 6, 4:00 AM MST
- Where
- North Snowy Range Foothills forecast zone
- Reported by
- Department of Highways
- Coordinates
- 41.675, -106.327 (the zone’s center; the record gives no point)
Interstate 80 between Laramie and Rawlins closed due to winter conditions for an extended period of time. Nearby CoCoRaHS observers reported 6 to 8 inches of snow accumulation including 7.5 inches in Elk Mountain.
Heavy Snow, East Laramie County
- When
- January 5, 6:25 AM MST to January 6, 4:00 AM MST
- Where
- East Laramie County forecast zone
- Reported by
- Public
- Coordinates
- 41.307, -104.690 (the zone’s center; the record gives no point)
Received report on social media of 13 inches of snow accumulation in Pine Bluffs by 5 PM MST on the 5th. Additional reports across northeast Laramie County near the Goshen County border ranged from 11 to 14 inches.
Heavy Snow, Laramie Valley
- When
- January 5, 6:50 AM MST to January 6, 4:00 AM MST
- Where
- Laramie Valley forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 41.655, -105.724 (the zone’s center; the record gives no point)
Received reports from CoCoRaHS observers and the public around Laramie of 7 to 10 inches of snow accumulation. Additionally, received report on the other side of the Laramie Valley (18 miles west of Laramie) of 7 inches of snow. Heaviest snowfall according to the Laramie Airport ASOS station (KLAR) occurred between 2 PM MST and 4 PM MST on the 5th.
Winter Weather, Converse County Lower Elevations
- When
- January 5, 7:20 AM MST to 8:25 PM MST
- Where
- Converse County Lower Elevations forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 42.972, -105.507 (the zone’s center; the record gives no point)
CoCoRaHS observer in Glenrock reported 4 inches of snow accumulation. Snow accumulation around Douglas ranged from 2 to 3 inches.
Heavy Snow, Goshen County
- When
- January 5, 8:25 AM MST to January 6, 4:00 AM MST
- Where
- Goshen County forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 42.088, -104.353 (the zone’s center; the record gives no point)
CoCoRaHS observer 4 miles east-southeast of La Grange reported 12 inches of snow accumulation by the morning of the 6th. Similar snowfall totals were reported across southern Goshen County. Additional CoCoRaHS and public reports across Goshen County near Torrington ranged from 4 to 8 inches. Heaviest snowfall according to the Torrington Airport ASOS station (KTOR) occurred between 11 AM MST and 3 PM MST on the 5th.
Heavy Snow, Central Laramie County
- When
- January 5, 11:15 AM MST to January 6, 2:30 AM MST
- Where
- Central Laramie County forecast zone
- Reported by
- Official NWS Observations
- Coordinates
- 41.307, -104.690 (the zone’s center; the record gives no point)
Storm total snow observation from NWS office of 7.6 inches. CoCoRaHS observation around Cheyenne ranged from 6 to 10 inches. Heaviest snowfall according to the Cheyenne Airport ASOS station (KCYS) occurred between 12 PM MST and 4 PM MST on the 5th. Interstate 25 was closed from Cheyenne to Wheatland due to winter conditions for over 24 hours.
Heavy Snow, South Laramie Range Foothills
- When
- January 5, 11:15 AM MST to January 6, 2:30 AM MST
- Where
- South Laramie Range Foothills forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 41.481, -105.207 (the zone’s center; the record gives no point)
Trained spotter reported 7 inches of snow accumulation 10 miles west-northwest of Cheyenne. Nearby CoCoRaHS observer reported 6 inches of snow 6 miles southeast of Federal.
Heavy Snow, South Laramie Range
- When
- January 5, 11:30 AM MST to January 6, 4:00 AM MST
- Where
- South Laramie Range forecast zone
- Reported by
- Public
- Coordinates
- 41.481, -105.207 (the zone’s center; the record gives no point)
Received report 3 miles southeast of Buford of 10 inches of snow accumulation by the morning of the 6th. Interstate 80 between Cheyenne and Laramie was closed due to winter conditions for nearly 48 hours.
- Heavy Snow
- Snowfall reaching the local warning threshold without the other hazards of a winter storm.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Extreme Cold in South Dakota, January 4 to 7, 202223 events
- Blizzard and Winter Storm in Montana, January 4 to 7, 202270 kt wind · 20 events
- Winter Storm and Winter Weather in Colorado, January 4 to 6, 202216 events
- Blizzard in North Dakota, January 4 to 5, 202215 events
- High Wind in South Dakota, January 4, 202263 kt wind · 14 events
- Cold in Montana, January 4 to 7, 202214 events
- High Wind in South Dakota, January 4, 202257 kt wind · 12 events
- High Wind in South Dakota, January 4 to 5, 202267 kt wind · 9 events
- Winter Storm and High Wind in Wyoming, January 4 to 6, 202255 kt wind · 9 events
- High Wind in Colorado, January 4, 202263 kt wind · 8 events
- Blizzard in Minnesota, January 4 to 5, 20228 events
- Flooding in Illinois, January 4 to 17, 20227 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 995242, 995243, 995241, 995240, 995231, 995233, 995479, 995235, 995239, 995228, 995230, 995236, 995237, 995238.